Priority Topic: Allergy
Key Feature 1: In all patients, always inquire about any allergy and clearly document it in the chart. Re-evaluate this periodically.
Skill: Clinical Reasoning
Phase: History, Follow-up
Key Feature 2: Clarify the manifestations of a reaction in order to try to diagnose a true allergic reaction (ex: do not misdiagnose viral rashes as antibiotic allergy, or medication intolerance as true allergy).
Skill: Clinical Reasoning
Phase: History, Diagnosis
Key Feature 7a: In a patient presenting with an anaphylactic reaction: Recognize the symptoms and signs.
Skill: Selectivity, Clinical Reasoning
Priority Topic: Antibiotics
Key Feature 3: In a patient with a purported antibiotic allergy, rule out other causes (ex: intolerance to side effects, non-allergic rash) before accepting the diagnosis.
Skill: Clinical Reasoning
Phase: Hypothesis generation, History
Inquiring and documenting about any patient allergies is critical and a basic tenet of the "First do no harm" ethic of care. In all patients who are receiving care from any person or institution, this must be documented in their medical record. Whenever I am encountering a patient for the first time, I always evaluate for any allergies before I order medications for them, even when a history of allergy, or lack thereof is documented in their chart; errors in communication and documentation happen. When I am a practicing family physician with my own patient panel, reassessing allergies will be something I plan to do to keep my records as up to date as possible, while also encouraging patients to report any possible allergic reactions to me as they occur. This just seems like good medicine to me.
You'll notice I said possible allergic reactions at the end of that last paragraph. As it turns out, a lot of the time, when patients definitively state that they have an allergy, they may in fact not. So it is important to document not just the reported allergy, but the type of reaction that occurred.
Some background information that may be useful to know when a patient reports a possible drug allergy, per the UpToDate article, "An approach to the patient with drug allergy" (2018):
"'Drug hypersensitivity' is a general term that includes both allergic and pseudoallergic drug reactions, which are a subset of idiosyncratic drug reactions (...) A drug allergy is an adverse drug reaction that is caused by an immunologic reaction elicited by a drug (...) A pseudoallergic drug reaction is a reaction that is similar or identical in presentation to an immunologic reaction, but is NOT mediated by the immune system. The term 'nonimmune-mediated hypersensitivity' is also used."
There are various classification schemes that breakdown the various types of allergic and pseudoallergic reactions, and this is all interesting, but what is most important to know is not in fact whether a reaction was an allergic vs a pseudoallergic reaction, but rather if it was a possible type I allergic reaction vs any of the others. The reason for this is because, while all hypersensitivity reactions may be unpleasant, "Type I reactions carry the risk of immediate life-threatening anaphylaxis if the drug is readministered. These reactions most commonly appear within minutes after exposure, but may begin after one hour following oral administration, especially if the drug is taken with food, which further slows absorption."
The UpToDate article, "Drug allergy: Classification and clinical features" (2018) outlines when a type I hypersensitivity reaction may be suspected: "The most common signs and symptoms are urticarial rash; pruritus; flushing; angioedema of the face, extremities, or laryngeal tissues (leading to throat tightness with stridor, or rarely asphyxiation); wheezing; gastrointestinal symptoms; and/or hypotension." To simplify this, consider anaphylaxis if there is any combination of the following findings: breathing compromise, skin reaction, low blood pressure, and gastrointestinal upset. It is more likely if the symptoms are severe with a rapid onset and if more than one of the above systems is involved.
The general takeaway here is that, in order to not do harm, we need to document possible allergic reactions (and what the reaction was) so that we can take these into consideration when choosing to prescribe new medications. Although avoiding the prescribing of any medication that has given the patient any sort of reaction is preferred, the severity of a past reaction may warrant extra precaution when considering trial of a new medication. Per UpToDate (2018), "A prior history of allergic reactions to one or more drugs increases the risk of developing additional drug allergies." As well, if a serious reaction has occurred to a certain drug, then this way warrant precaution when administering other drugs of the same class, which can be consequential when certain drugs are the best options for treating particular diseases. When in doubt, avoid harm and consider referral to an allergy specialist for a more definitive workup, including allergy testing if available for the suspect drug.
One thing I have commonly seen in clinic is the patient who describes having had a rash in response to an antibiotic. Unless this is urticarial and occurring relatively quickly (within an hour or so) after exposure to the medication, this is likely either a type IV hypersensitivity reaction to the medication or the rash was from something unrelated. A common culprit in this situation is the post-viral exanthem, which is a rash that can occur secondary to a viral infection and that is common in pediatric patients. This is particularly common as patients may be suspected of having a bacterial infection while there is an underlying viral illness present (perhaps there was never a bacterial infection at all and the virus was entirely responsible for the symptoms, or there was a viral infection with a bacterial superinfection) and then develop a rash as part of the viral syndrome. But because they were prescribed an antibiotic, it may be unclear as to whether the rash was a type IV hypersensitivity reaction to the antibiotic or a viral exanthem. In this situation, assuming the reaction was mild, the patient could be rechallenged at a later date with the same medication, or they could be referred to an allergy specialist for further testing. This is particularly relevant when it comes to antibiotics. The great majority of patients who report a penicillin allergy do not in fact have one, and avoiding the prescribing of more narrow rather than broader spectrum antibiotics is not an insignificant contributor to the problem of antibiotic resistance (see my previous blog post on this topic).